Challenge Coin Nation

NKDA – NO KNOWN DRUG ALLERGY

NKDA – NO KNOWN DRUG ALLERGY

Allergies are of serious concern to health professionals, whether in the context of hospital care or a doctor’s visit. Serious errors, sometimes grave, can occur if an allergy is not identified in advance of a surgical procedure or even simple, in-office treatment for an infection. Allergies, also known as allergic diseases, are a number of conditions caused by hypersensitivity of the immune system to typically harmless substances in the environment. An adverse drug reaction (ADR) is defined as any harmful or unintended reaction to a drug that occurs at doses used for prevention, diagnosis, or treatment. ADRs are common in everyday clinical practice, affecting between 15 and 25% of patients; serious reactions occur in 7–13% of patients. Drug allergy is one of the types of unpredictable adverse drug reactions that encompasses a spectrum of immunologically-mediated hypersensitivity reactions with varying mechanisms and clinical presentations. It accounts for approximately 5–10% of all ADRs. Pseudo allergic reactions (also known as non-allergic or non-immune-mediated reactions) represent another type of unpredictable ADR. These reactions are often clinically indistinguishable from true immunologically mediated allergic reactions, but they lack immunological specificity. Drug allergy not only affects patient quality of life, but may also lead to delayed treatment, use of suboptimal alternate medications, unnecessary investigations, increased morbidity and even death.

Image result for no known drug allergies

As a result of this, hospitals and other healthcare facilities have taken steps to improve the early identification of known drugs allergies in their patients. Today, patients admitted to a hospital must undergo intake which includes listing any known allergy they may have. These are included in the person’s medical records and typically shared with the treating doctor and other any specialist who may be involved. If you are seeing a doctor for the first time or are about to undergo surgery, take note of your chart or medical file which will often include the abbreviation "NKA" or "NKDA." NKA is the abbreviation for "No Known Allergies," meaning no known allergies of any sort. By contrast, NKDA stands exclusively for "No Known Drug Allergies." So as a patient, if you notice any of this notations or abbreviations on your medical or hospital file, and you know that this isn’t the case, please do speak up and let the medical personnel know what allergies you have as this could be what actually saves your life.

 

Common Drug Allergies

While any drug can create an allergic reaction, there are certain ones that are more likely than others. These include: 

  • Antibiotics, like penicillin.
  • Sulfonamides (sulfa drugs), both antibiotic and non-antibiotic.
  • Aspirin and Non-Steroidal Anti-Inflammatories (NSAIDs) Ibuprofen.
  • Anti-seizure medications like Lamictal (lamotrigine)
  • Chemotherapy drugs
  • Monoclonal antibody therapies, like Rituxan (rituximab)

 Reactions can vary from person to person, with some developing an itchy rash while others start wheezing and develop swelling of the face. In those who have had a previous reaction, re-exposure only increases the chance of an even more severe reaction, escalating with each repeated exposure.

Image result for anaphylaxis

ANAPHYLAXIS

Others still may develop a condition called anaphylaxis. a potentially life-threatening allergic reaction that involves the whole body. Symptoms can appear in seconds and include such things as hives, facial swelling, fluid the lungs, a dangerous drop in blood pressure, and shock. Anaphylaxis is a serious allergic reaction that is rapid in onset and may cause death. It typically causes more than one of the following: an itchy rash, throat or tongue swelling, shortness of breath, vomiting, light headedness, low blood pressure. These symptoms typically come on over minutes to hours. The primary treatment of anaphylaxis is epinephrine injection into a muscle, intravenous fluids, and positioning the person flat Additional doses of epinephrine may be required. Other measures, such as antihistamines and steroids, are complementary. Moreover, once a person experiences anaphylaxis, he will always be at risk if exposed to the same drug or substance again. As a result, carrying an epinephrine autoinjector and identification regarding the condition is advisable in people with a history of anaphylaxis. Anaphylaxis can occur in response to almost any foreign substance. Common triggers include venom from insect bites or stings, foods, and medication. Foods are the most common trigger in children and young adults while medications and insect bites and stings are more common in older adults.

Share:

Leave a comment

Please note, comments must be approved before they are published